Connecticut, 2012

Hail and Damaging Wind in Connecticut, July 1, 2012

July 1, 2012 · NWS BOX · 2 events in 2 counties and zones

A weak cold front produced showers and thunderstorms, a few of which became severe producing both large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak cold front produced showers and thunderstorms, a few of which became severe producing both large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 12:51 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 1, 12:51 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT SUN JUL 1 2012

.SYNOPSIS...
ANOTHER HOT DAY IS ON TAP FOR TODAY WITH PERHAPS AN ISOLATED
AFTERNOON/EVENING THUNDERSTORM. IT WILL BE A VERY WARM WEEK...WITH
HOT AND HUMID WEATHER RETURNING FRI AND SAT. THE BEST CHANCES OF
SCATTERED THUNDERSTORMS WILL BE ON THE 4TH OF JULY AND AGAIN ON
SAT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

150 PM UPDATE...

A FEW THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS
SOUTHEAST NY AND INTO WESTERN CONNECTICUT. A WEAK SURFACE COLD
FRONT COUPLED WITH ENOUGH INSTABILITY/SHEAR WAS THE CULPRET.
THERE IS ENOUGH INSTABILITY SHEAR FOR A FEW STRONG TO SEVERE
THUNDERSTORMS...SO A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR OUR NORTHERN CT ZONES INTO EARLY THIS EVENING. WE MAY SEE THE
ACTIVITY WORK INTO RI/SOUTHEAST MA LATER THIS AFTERNOON/EVENING...BUT
AREAL COVERAGE IS UNCERTAIN. THEREFORE...KEPT POPS LOW OVERALL.
THE MAIN THREAT THIS AFTERNOON AND EARLY EVENING SHOULD BE SOUTH
OF THE MA TURNPIKE...WHERE BETTER INSTABILITY AND WEAK SURFACE
CONVERGENCE IS PRESENT.

HIGHS STILL EXPECTED TO TOP OUT IN THE UPPER 80S TO LOWER 90S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...ANY STORMS THAT DEVELOP SHOULD MOVE OFFSHORE AS THE COLD
FRONT MOVES THROUGH.  EXPECT A QUIET NIGHT AFTER THE STORMS MOVE
OUT.  TEMPERATURES WILL BE A LITTLE COOLER THAN LAST NIGHT WITH LOWS
IN THE MID 50S TO MID 60S.

MONDAY...THOUGH STILL ABOVE NORMAL...TEMPERATURES WILL BE A BIT
COOLER THAN THE WEEKEND...WITH 850MB TEMPS FALLING INTO THE LOW
TEENS.  THIS WILL RESULT IN HIGH TEMPERATURES IN THE MID TO UPPER
80S.  THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE AREA DURING THE AFTERNOON.  AGAIN...PLENTY OF
INSTABILITY AND A DECENT AMOUNT OF MOISTURE...JUST LOOKING FOR SOME
FORCING.  DIURNAL HEATING MAY DO IT FOR A FEW SHOWERS AND STORMS BUT
NOT EXPECTING ANYTHING WIDESPREAD AT THIS POINT.  WENT WITH SLIGHT
CHANCE TO LOW END CHANCE POPS...WITH THE HIGHEST POPS OUT WEST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...

* VERY WARM PERIOD...WITH INCREASING HEAT AND HUMIDITY BY FRI
* SCATTERED STRONG THUNDERSTORMS POSSIBLE JULY 4TH

SYNOPTIC OVERVIEW...
POLAR JET WILL BE ANCHORED ACROSS NORTHERN TIER CONUS FROM GT LAKES
TO NEW ENG THROUGH MIDWEEK.  A FEW SHORTWAVES MOVING THROUGH THE NW
FLOW ALOFT WILL AFFECT THE REGION...BUT AS IS TYPICALLY THE CASE IN
THIS TYPE OF PATTERN...TIMING OF THESE IMPULSES WITH RESPECT TO
DIURNAL HEATING IS A CHALLENGE AND WILL DETERMINE THE EXTENT OF ANY
CONVECTION.  LATEST GUIDANCE SUGGESTS WED JULY 4TH COULD BE AN
ACTIVE DAY.  THE POLAR JET IS FORECAST TO LIFT TO THE NORTH TOWARD
THE END OF THE WEEK INTO THE WEEKEND WITH A PIECE OF THE MIDWEST
HEAT AND HUMIDITY MOVING INTO NEW ENG AS SUBTROPICAL RIDGE BUILDS
EAST.  THE RIDGE IS EXPECTED TO BREAK DOWN AND GET SUPPRESSED TO THE
SOUTH LATE IN THE WEEKEND AS SHORTWAVE ENERGY RIDES OVER THE TOP
WITH THE POLAR JET BECOMING RE-ESTABLISHED OVER NEW ENG.  DEPENDING
ON THE TIMING OF THE ASSOCD COLD FRONT...THUNDERSTORMS ARE ALSO
POSSIBLE SATURDAY.

MONDAY NIGHT INTO TUESDAY...
ISOLATED EVENING SHOWERS POSSIBLE MON EVENING...OTHERWISE MAINLY DRY
CONDITIONS THROUGH TUESDAY AS MID LEVEL TROF MOVES TO THE EAST.
WARM ADVECTION COMMENCES TUE BUT BEST INSTABILITY AND MOISTURE WILL
REMAIN TO THE WEST...SO WE KEPT A DRY FORECAST.  850 MB TEMPS AROUND
15C TUESDAY TRANSLATES TO MAXES MOSTLY IN THE LOW TO MID 80S WITH
SOME UPPER 80S POSSIBLE CT VALLEY WHERE 850 MB TEMPS SLIGHTLY
WARMER.

TUESDAY NIGHT INTO WEDNESDAY...
WARM ADVECTION CONTINUES TUE NIGHT AHEAD OF APPROACHING  WARM FRONT.
MODELS INDICATE INCREASING LOW LEVEL THETA-E AIR ADVECTING INTO THE
REGION FROM THE WEST WITH DECREASING SWI TUE NIGHT WHICH SIGNALS
POTENTIAL FOR SOME SHOWERS/TSTMS.  AN MCS IS POSSIBLE BUT
LOCATION/TRACK IS UNCERTAIN.  WE WILL HAVE CHC POPS FAR W ZONES WITH
SLIGHT CHC FURTHER E FOR TUE NIGHT.

WEDNESDAY COULD BE AN ACTIVE DAY ACROSS SNE AS SHORTWAVE AND
ASSOCD COLD FRONT MOVES INTO THE REGION LATE IN THE DAY.  SBCAPES
FORECAST TO INCREASE TO 2000 J/KG AND MID LEVEL LAPSE RATES ARE NEAR
7 C/KM WHICH IS QUITE FAVORABLE.  ONE FACTOR THAT COULD MINIMIZE
THREAT IS THE POTENTIAL FOR ABUNDANT CLOUD COVER AND SHOWERS IN THE
MORNING WITH ANY REMNANT MCS WHICH WOULD LIMIT INSTABILITY.  DEEP
LAYER SHEAR IS NOT ESPECIALLY STRONG...BUT IF WE CAN
REALIZE THE INSTABILITY A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE GIVEN FAVORABLE LAPSE RATES AND THERE
WILL BE A SYNOPTIC TRIGGER.  THERE IS A POTENTIAL FOR 90 DEGREE
TEMPS IN THE INTERIOR IF THERE IS ENOUGH SUNSHINE.  WE KEPT TEMPS
JUST BELOW 90 DUE TO UNCERTAINTY IN THE AMOUNT OF SUN.

THURSDAY THROUGH SATURDAY...
MIDWEST SUBTROPICAL RIDGE WILL EXPAND EAST THROUGH THE PERIOD WHICH
WILL BRING A PIECE OF THE MIDWEST HEAT AND HUMIDITY INTO
SNE...ESPECIALLY FRI AND SAT.  INCREASING TEMPS EXPECTED FROM
THU THROUGH SAT WITH TEMPS REACHING WELL INTO THE 90S BY SAT AS 850
MB TEMPS INCREASE TO 20-22C.  MAINLY DRY WEATHER EXPECTED THU AND
FRI...THEN THERE IS A CHANCE OF TSTMS SAT AS COLD FRONT APPROACHES
FROM THE N.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...HIGH CONFIDENCE FOR MAINLY VFR CONDITIONS THROUGH
MONDAY NIGHT. HOWEVER...A FEW STRONG THUNDERSTORMS MAY OCCUR SOUTH
OF THE MA TURNPIKE THROUGH THE EVENING HOURS RESULTING IN BRIEFLY
LOWER CONDITIONS. THERE ALSO WILL LIKELY BE A FEW HOURS OF PATCHY
GROUND FOG IN THE TYPICALLY PRONE LOCATIONS LATE TONIGHT.
ON MONDAY...MAINLY VFR CONDITIONS EXPECTED OTHER THAN THE RISK
FOR A FEW BRIEF SHOWERS/THUNDERSTORMS MAINLY IN OUR
NORTHERN/EASTERN ZONES.

KBOS TAF...HIGH CONFIDENCE IN TAF. VERY LOW PROBABILITY OF AN
ISOLATED SHOWER/THUNDERSTORM MOVING OVER THE TERMINAL LATE THIS
AFTERNOON/EVENING.

KBDL TAF...HIGH CONFIDENCE IN TAF. MODERATE PROBABILITY FOR A
THUNDERSTORM TO MOVE ACROSS THE TERMINAL THROUGH EARLY THIS
EVENING.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MODERATE CONFIDENCE.  MAINLY VFR...BUT BRIEF PERIODS OF MVFR/IFR
POSSIBLE WEDNESDAY IN SCT SHOWERS/TSTMS.

&&

.MARINE...
WNAWAVE WAVE HEIGHTS ARE RUNNING ABOUT ONE TO TWO FEET OVER REALITY
SO HAVE EASED BACK ON THE WAVE HEIGHTS A BIT.  WITH THIS...EXPECT
SEAS TO REMAIN BELOW 5 FEET THROUGH THE PERIOD.  EXPECT WINDS TO BE
BELOW 25 KTS.  THERE IS A LOW PROBABILITY OF SHOWERS AND
THUNDERSTORMS OVER THE WATERS THIS AFTERNOON AND AGAIN MONDAY
AFTERNOON.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MODERATE TO HIGH CONFIDENCE.  WINDS AND SEAS ARE FORECAST TO
REMAIN BELOW SCA THRESHOLDS THROUGH THE PERIOD WITH GENERALLY WEAK
PRESSURE GRADIENT IN PLACE.  SCT TSTMS POSSIBLE WED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC/RLG
NEAR TERM...FRANK
SHORT TERM...RLG
LONG TERM...KJC
AVIATION...FRANK/KJC
MARINE...KJC/RLG
Hazardous weather outlook, Jul 1, 3:01 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
401 AM EDT SUN JUL 1 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
401 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF AN ISOLATED SEVERE THUNDERSTORM
SUNDAY AFTERNOON AND EVENING MAINLY IN CT...RI...AND SOUTHEAST
MA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE JULY 4TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-020800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
401 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 1:59 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
ISSUED BY NATIONAL WEATHER SERVICE NEW YORK NY
259 PM EDT SUN JUL 1 2012

CTZ002>004-011930-
HARTFORD-TOLLAND-WINDHAM-
259 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHERN HARTFORD...NORTHERN
TOLLAND AND NORTHWESTERN WINDHAM COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENFIELD...OR 6 MILES EAST OF WINDSOR
LOCKS...AND MOVING EAST AT 35 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4200 7214 4185 7230 4185 7278 4199 7281

JM

The radar

The Boston radar (KBOX), 61 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Windham

When
July 1, 2:09 PM EST
Where
Windham County, Thompson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.950, -71.870

Thunderstorm Wind, Tolland

When
July 1, 2:24 PM EST
Where
Tolland County, Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.870, -72.470

Trees were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403542, 403543.